Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Nerve regeneration?

It's been 1 year and two months since my 5/6 cervical fusion. At 8 months, I still had spasms in both arms. The spasms are gone and now I can feel cold packs on my shoulders! Some of the numbness is fading. My shoulders hurt a lot. It's as if they thawed and broke free from spasms. There is a rawness. I am almost more painful than before when I was more numb and frozen up. Is this normal? My muscles hurt a lot from being spasmed. it's as if I have tendonitis all over in the area. I have an increase in hypersensitivity now, on my skin. Hate it. I am hoping the nerves are waking up. Sometimes I have a little burning and itching. I have no permanent damage according to an EMG. I have perfect fusion now. I just wish I could stop taking pain meds and get on with life. I tried to taper off Lyrica and it turned very ugly. The pain was worse than the original pain, so I am back on 100mg per day. I take 40mg hydrocodone per day. I wish I could take about two more per day. Would that be an unreasonable request? If this is the healing process, it is very uncomfortable. Has anyone else had uncomfortable healing sensations?


  • SukhreSSukhre San Diego, CAPosts: 181
    I am sorry to hear your story. I hear patients who fuse and MRI shows no major compression/pinching improve upto two years and beyond.

    What scares me that I have severe issues on three levels and I am asked to do fusion. I am confused by all different information
    MRI shows C4-C7 severe steonosis. Pain in hand.
  • I know a multitude of people who had the surgery and woke up pain free!! More than those who woke up worse. I suppose this forum has mostly those of us who are still having pain issues. Those who woke up fine went on with their lives! I think it is worth a try to regain a person's life, even with a slight risk of more trouble. Especially, if the herniations compress the spinal cord. I had moderate central stenosis. That sort of thing can cause bladder and bowel dysfunction and impair mobility. The neck isn't anything to fool with. But each person must decide. Just keep in mind that you are reading stuff from those of us who still have pain. The majority of people woke up better and continued on with their old lives. Dang it!!! I want mine back. NOW!!!
  • I woke up after my surgery with worse nerve pain than before the surgery. Im only 18 days post op but, from my understanding, your body has to adjust to the new disc space. your muscles, ligaments, and nerves were stretched and now have to accommodate this new space created during surgery. Nerve pain is often worse after surgery due to so called "waking up" or decompression also called distraction pain. Ice helps.
  • Sorry to be the bearer of bad news but for me the burning went away and then came the whole set of new problems. My surgery was in June of 2013. c3-C7 posterior. Well every couple of months I'm back in physical therapy
    Due to spasms and pinched nerves. The bright side is I'm not at risk anymore for becoming paralyzed but continue to be on plenty of pain meds. I guess this will forever be the way of life now. Always feels like brick in back of neck and couple of T's having issues. I think I am also left with somekind of cervical dizziness even tho I try to continue the excerises. If I could lay down most of day I could handle but that's not reasonable. I'm am fused but Spurs and other things cropped up.
  • Sorry you both have pain yet. It's understandable after a short time post surgery. It took a long time for my major neck muscles to feel almost normal, but I find that bending over for extended times will make me get the prickly hypersensitivity on my upper back. Hate that. My spasms are mostly gone, but I have almost like tendonitis in my shoulders and arms. I think I am full of trigger points from being spasmed for so long. Sometimes I wish I had better pain medication. It's a fight on some days. I resort to a few swigs of beer which seems to help. I have never been a drinker, but on the bad days, a half of a beer will take the edge off. But I know that I cannot do this the rest of my life, either. My liver is probably not happy with all the Tylenol in the hydrocodone. I know alcohol is a no no. I also take Lyrica. Gabapentin and Lyrica really do help nerve pain A LOT if you tolerate their side-effects. The drowsiness does fade after awhile. I just got some rare side effects with both of them. My legs felt like I had run a marathon on gabapentin. I could hardly walk. I tapered off it and tried Lyrica. Same issue on high doses. At 100 mg per day, 95% of the muscle problem in my legs is gone. But at 300 mg., I could hardly walk. I think that rare side effect is more common than they understand. But many people never figure out why their legs hurt so much and blame their spinal issues instead. I would be very stiff at the sacroiliac and my legs were sooooo sore and stiff. Doing stairs was terrible and walking in a store was terrible. I really struggled until I realized it was the drug.

    grammaof9, what type of pain meds do you take? Hydrocodone dulls things, but it is not great.
Sign In or Register to comment.